Hail, Daniels
- When
- July 19, 9:15 AM MST
- Where
- Daniels County, 12 mi S of Four Buttes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.646, -105.600
The hail covered the ground.
An upper level shortwave trough exited lower Alberta and sparked several severe thunderstorms during the morning. Additional storms redeveloped in the afternoon before quickly exiting into North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An upper level shortwave trough exited lower Alberta and sparked several severe thunderstorms during the morning. Additional storms redeveloped in the afternoon before quickly exiting into North Dakota. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 19, 9:12 AM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 1012 AM MDT SAT JUL 19 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY... 12Z KGGW SOUNDING SHOWING THE AIRMASS IS VERY UNSTABLE. SI WAS -6 AND AWIPS SOUNDING PLOT SHOWED -9 LI. INVERSION AT 500 MB EASILY OVERCOME. THE MAIN SHORTWAVE EXTENDS S FROM UPPER LOW CENTER IN S SK INTO OUR MOST N ZONES THIS MORN WITH SURFACE LOW ON MT/ND BORDER. RUC HAS A BETTER HANDLE ON THIS THAN 12Z NAM. OUTSIDE OF THIS SHORTWAVE...SKIES ARE CLEAR THRU CWA THIS MORN...AND MOVEMENT OF UPPER LOW WOULD INDICATE MOST OF ITS INFLUENCE TO REMAIN IN CANADA. WILL REDUCE POPS...BUT WITH THE AIRMASS QUITE UNSTABLE YET THIS AFTERNOON...ALTHOUGH LESS SO THAN THIS MORN...ISOLATED CONVECTION COULD EASILY FORM. DUE TO EXPECTED LESSER AND LIMITED COVERAGE NOW...WILL KEEP SMALL HAIL AND GUSTY WIND WORDING WITH NE THIRD OF CWA IN SLIGHT RISK OF SEVERE. SIMONSEN PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...GOES WATER VAPOR IMAGERY SHOWS AN UPPER LOW SPINNING OVER SOUTHERN ALBERTA EARLY THIS MORNING. AT THE SURFACE...A CONVERGENT ZONE EXTENDS FROM WESTERN SASKATCHEWAN SOUTH THROUGH EAST CENTRAL MONTANA...WHICH DIVIDES MOIST UNSTABLE AIR TO THE EAST AND DRY STABLE AIR TO THE WEST. ISOLATED THUNDERSTORMS HAVE DEVELOPED ON AND AHEAD OF THE SURFACE TROUGH OVERNIGHT AND HAVE PERSISTED. THE UPPER TROUGH AND SURFACE TROUGH WILL PROGRESS EAST TODAY. MEANWHILE...A COLD FRONT WILL BECOME MORE ORGANIZED OVER SOUTHERN ALBERTA...AND STEADILY SINK SOUTHEAST ACROSS THE LOCAL FORECAST AREA. WITH MORE SUN THAN CLOUDS TO BEGIN THE DAY THE ATMOSPHERE WILL DESTABILIZE QUICKLY. NAM...GFS...AND RUC COMPUTE CAPE VALUES IN EXCESS OF 2000 J/KG AND LIFTED INDEX VALUES AS LOW AS -7 BY 18Z WITH NO CONVECTIVE INHIBITION EAST OF A LINE THROUGH GLASGOW AND FLOWING WELLS. WITH NO INHIBITION...THUNDERSTORMS WILL BE QUICK TO DEVELOP WITHOUT FULL SURFACE HEATING...WHICH WILL LIMIT SEVERE POTENTIAL. HOWEVER...A FEW SEVERE STORMS ARE POSSIBLE...ESPECIALLY IN THE FAR EASTERN ZONES. BY THIS EVENING THE COLD FRONT WILL BE THROUGH THE ENTIRE AREA WITH CLOUDS DISSIPATING AND THUNDERSTORMS TRACKING INTO THE DAKOTAS. AN UPPER RIDGE WILL BEGIN TO BUILD OVER THE AREA SUNDAY AND CONTINUE TO STRENGTHEN THROUGH THE REMAINDER OF THE PERIOD. THEREFORE...DRY AND SUNNY CONDITIONS ARE EXPECTED...WITH TEMPERATURES WARMING INTO THE 90S BY MONDAY. AJZ .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... SHORTWAVE MOVING ALONG THE CANADIAN BORDER WILL AFFECT THE FORECAST AREA WEDNESDAY AND THURSDAY. THIS WILL BRING A COLD FRONT SOUTH ON WEDNESDAY WITH A CHANCE OF THUNDERSTORMS. GFS IS SOMEWHAT FASTER AND MUCH DRIER THAN THE ECMWF WITH THIS SYSTEM. WILL MENTION A SLIGHT CHANCE OF THUNDERSTORMS FOR TUESDAY NIGHT AND WEDNESDAY. UPPER RIDGE BUILDS BACK INTO MONTANA LATE IN THE WEEK WITH WARM AND MAINLY DRY WEATHER. MODELS HAVE GOOD AGREEMENT ON THE RIDGE BUT DIFFER ON THE TIMING OF ANY SHORTWAVES THAT THEY BRING ACROSS THE RIDGE. WILL MAINTAIN A DRY FORECAST AT THIS TIME. && .AVIATION... LOOK FOR VFR CONDITIONS MOST OF THE TIME. COLD FRONT MOVING THROUGH THE AREA WILL PRODUCE SOME THUNDERSTORMS THAT COULD BRING BRIEF PERIODS OF MVFR CONDITIONS. EXPECT SCATTERED TO BROKEN CLOUDS WITH BASES 6-8K FEET TODAY FOLLOWED BY MOSTLY CLEAR SKIES TONIGHT. WEST TO NORTHWEST WINDS 10 TO 20 KNOTS WILL DEVELOP AFTER THE COLD FRONT PASSES TODAY AND BECOME LIGHT AND VARIABLE THIS EVENING. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 926 PM MDT FRI JUL 18 2008 MTZ016>027-059>062-190430- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 926 PM MDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Glasgow radar (KGGW), 90 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
22 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail covered the ground.
The hail ripped off small tree branches.
The hail covered the ground.
The hail ranged from pea to golf ball size and broke some windows out of the home. Several acres of crop damage was also reported.
Half inch hail accompanied the wind.
The hail wiped out a nearby wheat crop.
The hail covered the ground and stripped most of the leaves from the trees. An estimated wind gust to 50 mph accompanied the hail.
The hail ranged from half inch to penny size. Winds were estimated at 40 mph.
The hail ranged from dime to nickel size and covered the ground.
The hail was mostly quarter size and stripped leaves from trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111693, 111694, 111695, 111696, 111697, 111698, 111699, 111702, 111700, 111701, 111703, 111704, 111705, 111752, 111706, 111707, 111708, 111709, 111710, 111711, 111712, 111713, 111714.